Thursday, November 4, 2010

Medication

Poop hit the fan majorly yesterday.
For no reason.
Well, no reason that anyone could ascertain.
Aspie teen was burbling along as happy as a pig in poop, then he started getting silly, giggly and hyperactive (a usual warning sign of an impending crash, not necessarily a food reaction) then, just as fast as blinking, he started grunting and demanding my hand to drag me goodness knows where.
I'm sorry, I was in the middle of cooking lunch for my Dad and could not blithely follow off to wherever he wanted to drag me.
I did ask.
A bajillion times, in a quiet, calm voice.
He grunted just as many times back.
I kept asking him to use his words, to no avail.
Then he started grabbing at me in a rough manner, hurting me, just as I was serving up hot food so his father stepped in to stop him.
That's when crap hit the fan.
That is our usual pattern around here; grunting, lack of words, something (who knows what!) sets off the anxiety to skyrocketing heights and we become punching bags.
There are holes in the walls again, his father is covered in bruises but the ambos took him straight to the Children's and he was seen, dealt with effectively and given medication.
He's back on an anti-psychotic.
Not because he's psychotic or having psychotic episodes but to boost his usual anti-anxiety medication to smooth out the emotional rollercoaster he's on.
He's been on the anti-psychotic before, years ago, when he first got funding for his integration aide in the school; it does help but after a few years it was having no effect.
By the way - the ONLY reason he got funding for his aide was due to his violent (anxiety-driven) behaviour NOT due to his autism.
That seems to be the pattern - something works for a while then it stops.
I have no idea if it's that his anxiety climbs up and over the wall of that particular med or he becomes immune to it but we've been on a minor (compared to others) roundabout of meds which his paediatrician has tried to avoid.
But he's almost 14 and he's a strong boy; he is a dear, darling person who is riddled with MASSIVE anxiety which is currently the controlling factor in his life.
He needs help to take control back and let his beautiful self shine through again.

11 comments:

Mary Paddock said...

I am so very sorry to hear about the meltdown. I hope things return to whatever is normal for you guys soon (and I KNOW that normal is relative).

Anonymous said...

hugs to you all. He is a darling boy. It's just so wrong that no one seems to know how to help him regain control of that anxiety.

Mistress B said...

Previous comment was me btw - window wouldn't let me put my name and url in grrr

Mrs. C said...

I know he needs help to get that control back. Nobody wakes up planning stuff like this. I'm so sorry you are going through this!! I hope it is much better soon. :(

Cheryl D. said...

I'm so sorry. It sounded like he was doing so well too.

Hang in there!

DQ said...

I am sorry you have all experienced this meltdown. I hope the new medication helps. At least you are able to identify a pattern and sequence that leads up to the meltdown but it is awful to not have an effective way of diversion once the early signs appear.
Thinking of you and sending cyber hugs.

Dollfinn! said...

Considering his age, it could simply be hormone changes causing med titration to be out. I know the hormone changes affect my boy noticeably and we arent on any meds currently (not that they havent been suggested, but we are doing ok with strict diet and cbt and exercise at the moment, will reassess as needed).

Many Hugs. Wish I could do more but you are just too far away woman!

River said...

Sorry to read about this, he was doing quite well for a while. Hoping the new medications are helping.
Arnica for the bruises, if applied immediately it takes the pain away and lessens length of time the bruise is there. Apply 3 times a day.

Kebeni said...

I feel for you. I experienced my sons first truly violent and scary meltdown in a public place this week and I am still shaken

Deb said...

Hugs for all of you, it sounds scary. Hopefully the new meds will help and something better can be worked out.

@jencull (jen) said...

It breaks my heart to picture a child with that huge anxiety. I hope you are all ok and the medication helps him. Jen